College of Pharmacy, Salman Bin Abdulaziz University, Al-Kharj, KSA
The case involved a 72-year old Saudi female patient who was treated for fungal keratitis. Aspergillus species was confirmed. The patient showed mild liver impairment upon admission. Antimicrobial eye drop solutions which comprise the medicines for the treatment regimen included antibiotics (gentamicin, cefazoline, ceftazidine, and moxifloxacin) and antifungal (amphotericin B and, voriconazole) that were started on day one, as well as, voriconazole systemic. On day 9 of the hospitalization, the liver function tests (LFTs) revealed significantly higher values compared to day zero. All medicines were continued at their usual doses and no adverse drug reaction was reported. On Day 13, the patient experienced abdominal pain, hallucination, nausea, tachycardia, and vomiting, in addition to elevated LFTs. At this time, oral voriconazole was discontinued. Patient was discharged with no further reports. An analysis of adverse drug event (ADE) report was performed and results showed that systemic voriconazole is the possible cause of the significant increase in LFTs and the manifested symptoms of liver toxicity.
open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
* Address correspondence to this author at the College of Pharmacy, Salman
Bin Abdulaziz University, Al-Kharj, KSA; Tel: +966 115886074;
Fax: +966 115886001; Email: firstname.lastname@example.org